Texas, 2002

Flash Flooding in Texas, June 13, 2002

June 13, 2002 · NWS MAF · 4 events in 4 counties and zones

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 13, 1:30 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 13, 1:30 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT THU JUN 13 2002

AN AREA OF SHOWERS AND THUNDERSTORMS CONTINUES ACROSS THE UPPER
TRANS PECOS REGION AND THE DAVIS MOUNTAINS EARLY THIS AFTERNOON. A
COOLER AIRMASS IS IN PLACE ACROSS MOST OF THE FORECAST AREA AS
COMPARED TO YESTERDAY BEHIND THE FRONTAL BOUNDARY WHICH CURRENTLY
EXTENDS FROM THE BIG BEND AREA EASTWARD INTO CENTRAL TEXAS. THE
ATMOSPHERE IS STARTING TO BECOME SOMEWHAT UNSTABLE AGAIN WITH
HEATING AND PLENTY OF LOW LEVEL MOISTURE. A FEW THUNDERSTORMS MAY
REDEVELOP THIS AFTERNOON AND EVENING OVER THE FORECAST AREA. THE
BEST CHANCES WILL REMAIN SOUTH NEAR THE FRONT. AN AREA OF
SHOWERS/THUNDERSTORMS MAY ORGANIZE OVER THE MOUNTAINS OF NEW MEXICO
THIS AFTERNOON. SOME OF THESE STORMS COULD WORK THEIR WAY
EAST/SOUTHEAST INTO PARTS OF THE FORECAST AREA OVERNIGHT. WILL
MAINTAIN A SLIGHT CHANCE OF POPS OVER MOST AREAS TONIGHT.

ON SATURDAY...A SURFACE LOW WILL DEVELOP OVER NORTHEAST NEW MEXICO
AND SOUTHEAST COLORADO. MODELS HINT AT THE DRYLINE PUSHING EAST TO
NEAR THE TEXAS AND NEW MEXICO BORDER. THERE MAY BE ENOUGH
CONVERGENCE FOR ISOLATED STORMS TO DEVELOP SATURDAY AFTERNOON.
SURFACE LOW AND FRONTAL BOUNDARY WILL PUSH SOUTH INTO THE AREA ON
SUNDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THIS
BOUNDARY...BUT THE BEST CHANCES WILL REMAIN WELL EAST OF OUR AREA.

IN THE EXTENDED...NORTHWEST FLOW WILL CONTINUE THROUGH TUESDAY. WILL
MAINTAIN SLIGHT CHANCE POPS BOTH MONDAY AND TUESDAY. THE UPPER RIDGE
WILL BECOME RE-ESTABLISHED OVER THE FORECAST AREA WEDNESDAY THROUGH
FRIDAY.

PRELIMINARY TEMPS/POPS:

MAF   066/095/069/091   2111
LSA   064/095/065/089   2111
6R6   070/093/071/097   2111
MRF   060/093/061/094   3211
CNM   065/101/071/098   3111

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Jun 13, 1:39 PM CST, 4 hours 16 minutes before
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-074-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT THU JUN 13 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FROM 245 PM CDT (145 PM MDT)...UNTIL 8 PM CDT
(7 PM MDT) THURSDAY EVENING FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...
UPTON...WARD AND WINKLER

IN SOUTHEAST NEW MEXICO...

LEA

IN SOUTHWEST TEXAS...

REEVES

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...CRANE...GAIL...
GARDEN CITY...HOBBS...KERMIT...LAMESA...LOVINGTON...MCCAMEY...
MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...RANKIN...SEMINOLE...
SNYDER...STANTON AND TATUM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 60 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The radar

The Midland/Odessa radar (KMAF), 139 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Pecos

When
June 13, 5:55 PM CST to 7:00 PM CST
Where
Pecos County, 6 mi N of Ft Stockton
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Local officials reported high water covering Highway 18.

Flash Flood, Howard

When
June 13, 6:02 PM CST to 6:25 PM CST
Where
Howard County, 12 mi W of Big Spring
Reported by
TRAINED SPOTTER
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Spotters reported water covering Highway 176 on the Howard and Martin County line.

Flash Flood, Martin

When
June 13, 6:02 PM CST to 6:25 PM CST
Where
Martin County, 10 mi E of Lenorah
Reported by
TRAINED SPOTTER
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

Spotters reported water covering Highway 176 on the Howard and Martin Couny line.

Flash Flood, Upton

When
June 13, 8:00 PM CST to 8:30 PM CST
Where
Upton County, 3 mi NW of Rankin
Reported by
TRAINED SPOTTER
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Spotters reported water covering Highway 329.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301775, 5301773, 5301774, 5301772.